The following information is intended to supplement, not substitute for, the expertise and judgment of your physician, pharmacist or other healthcare professional. It should not be construed to indicate that use of the drug is safe, appropriate, or effective for you. Consult your healthcare professional before using this drug.
PENTOSAN POLYSULFATE SODIUM - ORAL
(PEN-toe-san paw-lee-SULL-fate SO-dee-um)
COMMON BRAND NAME(S): Elmiron
This medication is used in the treatment of interstitial cystitis, a bladder disorder.
How To Use
This medication is taken by mouth as directed usually three times a day. Swallow the capsules whole with a full glass of water at least one hour before or two hours after meals. It is important to continue taking this medication for the full time prescribed to receive maximum benefit. It may take up to several months of continued use to see a relief in symptoms.
This medication is generally well tolerated. Stomach upset, nausea, headache, dizziness or diarrhea may occur. If any of these effects continue or become bothersome, inform your doctor. Notify your doctor if you experience: rash, hair loss, unusual bleeding or bruising. Very unlikely but report: vision problems, insomnia, persistent sore throat, yellowing of the eyes or skin, vomiting, fever, sun sensitivity, itching, trouble breathing, chest pain. If you notice other effects not listed above, contact your doctor or pharmacist.
Tell your doctor your medical history, especially of: other illnesses, liver disease, blood or bleeding disorders, ulcers, stomach or digestive disorders, recent or scheduled surgical procedures, any allergies. Tell your doctor if you are pregnant before using this drug. It is unknown if this medication is excreted into breast milk. Consult your doctor before breast-feeding.
Tell your doctor of any over-the-counter or prescription medication you use, including: warfarin, heparin, other blood thinners, aspirin or aspirin-like NSAIDS (e.g., ibuprofen, naproxen). Do not start or stop any medicine without doctor or pharmacist approval.
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include unusual bruising or bleeding, nausea, and vomiting.
If you are scheduled for any surgery or dental procedures, remind your doctor you are taking this medication. Do not share this medication with others.
If you miss a dose, take it as soon as remembered; do not take it if it is near the time for the next dose, instead, skip the missed dose and resume your usual dosing schedule. Do not "double-up" the dose to catch up.
Store at room temperature between 59 and 86 degrees F (15 to 30 degrees C) away from heat and light. Do not store in the bathroom. Keep this and all medication out of the reach of children.